Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Portland, OR

May 17, 2004Multnomah County, Oregon; Clark County, Washington

NWS Portland, OR issued this severe thunderstorm warning at May 17, 2004, 3:46 PM PDT for Multnomah County, Oregon; Clark County, Washington. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2004, 3:46 PM PDT (22:46 UTC)
Expired
May 17, 2004, 4:15 PM PDT
In force
29 min
Issued by
NWS Portland, OR
Area
Counties, with a storm outline in the text

Counties Multnomah County, OR, Clark County, WA

The radar

The Portland,OR radar (KRTX), 40 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:20 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 17, 2:20 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
220 PM PDT MON MAY 17 2004

.SYNOPSIS...AN UPPER LOW PRESSURE AREA OFFSHORE WAS MOVING ONSHORE
INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA...AND WILL THEN MOVE
EAST THROUGH EASTERN OREGON INTO IDAHO TUESDAY. SHOWERS AND
THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING OVER MUCH OF
OUR FORECAST AREA...WITH SHOWERS PERSISTING SOUTH AND NEAR THE
CASCADES LATER TONIGHT AND EARLY TUESDAY. A PORTION OF THE LOW WILL
HANG BACK OVER THE FORECAST AREA TUESDAY THROUGH THURSDAY FOR A
CONTINUED CHANCE OF SHOWERS AND A FEW THUNDERSTORMS...ESPECIALLY NEAR
THE MOUNTAINS. ANOTHER SYSTEM IS FORECAST TO DROP DOWN FROM THE NORTH
FRIDAY AND SATURDAY FOR ANOTHER CHANCE OF SHOWERS.
&&

.DISCUSSION
.SHORT TERM...THE APPROACHING UPPER LEVEL LOW IS MOVING TOWARD THE
SOUTHWEST OREGON AND NORTHERN CALIFORNIA COASTS THIS AFTERNOON AS
FORECAST BY THE MODELS. SHOWERS AND THUNDERSTORMS ARE ALREADY
DEVELOPING IN SOUTHWEST AND CENTRAL OREGON...AND NORTHWARD UP THE
CASCADES AND CASCADE FOOTHILLS. LIGHTNING HAS REACHED NEAR MOUNT
ADAMS AND WEST OF MOUNT HOOD. LIFTED INDICES CONTINUE TO BE FORECAST
WELL BELOW ZERO...WITH CAPES NEAR OR ABOVE 1000 J/KG. CONTINUE TO
EXPECT MORE SHOWERS AND THUNDERSTORMS THIS EVENING...DRIFTING WEST
OFF THE MOUNTAINS INTO THE WESTERN VALLEYS.

THE MODELS STILL SHOW A DEFORMATION ZONE FORMING IN THE CENTRAL
CASCADES AND JUST SOUTH OF EUGENE TONIGHT AND EARLY TUESDAY AS THE
LOW MOVES OFF TO THE EAST WHILE REMAINING SOUTH OF OUR AREA. THIS
WILL BRING SOME STEADIER PRECIPITATION TO OUR SOUTHEAST AREA LATE
TONIGHT AND EARLY TUESDAY. ONSHORE GRADIENTS INCREASE LATE TONIGHT
AND TUESDAY AS THE LOW MOVES INLAND LIKELY INCREASING THE MARINE AIR
MASS ONSHORE LATER TONIGHT AND TUESDAY. A PIECE OF THE LOW HANGS BACK
TUESDAY ESPECIALLY OVER OUR NORTHERN AREAS...AND LOOKS LIKE MORE
SHOWERS WITH THUNDERSTORMS NEAR AND ADJACENT AREAS TO OUR NORTHERN
CASCADE ZONES. MARINE AIR MASS WILL LIKELY PRECLUDE OUR SOUTHWEST
AREAS. THE MARINE AIR MASS WILL COOL OFF TEMPS TUESDAY A FEW DEGREES.

THE LOW CONTINUES TO HANG BACK OVER OUR AREA WEDNESDAY AND THURSDAY
IN A WEAKENED FORM. STILL LOOKS UNSTABLE ENOUGH OVER THE CASCADES FOR
A FEW THUNDERSTORMS. SHOULD HAVE MORNING CLOUDS AND SOME SUNSHINE IN
THE AFTERNOONS WEST OF THE CASCADES. TEMPS SHOULD BE NEAR NORMAL DUE
TO THE MARINE AIR MASS. GFS MOS IS PROBABLY A BIT WARM. TOLLESON

.LONG TERM...ANOTHER SHORT WAVE DROPS DOWN THE COAST FRIDAY AND
SATURDAY AND HAVE INTRODUCED A CHANCE OF SHOWERS AS IT DOES PER
COORDINATION WITH NEIGHBORING OFFICES. WILL KEEP SOME RESIDUAL
SHOWERS NEAR THE CASCADES SUNDAY. POSSIBLY ANOTHER SHORT WAVE EARLY
NEXT WEEK. TOLLESON
&&

.MARINE...WILL HAVE A LOW END SMALL CRAFT ADVISORY IN OUR SOUTHERN
WATERS THIS EVENING.
&&

.PRELIMINARY POINT POPS
AST 433111  PDX 533111  SLE 533111  EUG 553111

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE.

&&
Hazardous weather outlook, May 17, 6:00 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT MON MAY 17 2004

ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-181300-
NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-
NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY-
NORTH OREGON CASCADES-CASCADES OF LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-
600 AM PDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE... TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A CHANCE OF THUDNERSTORMS.

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.